Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 21, 2018, 2:26 PM MST for Graham County, Greenlee County, Arizona. It took effect at May 22, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2018, 2:26 PM MST (21:26 UTC)
- In effect from
- May 22, 2018, 12:00 PM MST
- Expired
- May 22, 2018, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3150 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287 WWUS85 KTWC 212126 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 226 PM MST Mon May 21 2018 AZZ153-221345- /O.NEW.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/ /O.CON.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 226 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... ...RED FLAG WARNING IS NOW IN EFFECT FROM NOON TO 7 PM MST TUESDAY FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from noon to 7 PM MST Tuesday. * AFFECTED AREA...Primarily the Alpine District of fire weather zone 153. * TIMING...Red Flag Warnings are in effect until 7 PM MST this evening and again from noon Tuesday until 7 PM MST Tuesday evening. * WINDS...Sustained 20-foot winds out of the southwest at 15 to 25 mph with gusts around 35 mph. * RELATIVE HUMIDITY...Minimum humidity values will range from 9 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or are expected to develop. A combination of strong winds, low relative humidity, and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
161 WWUS85 KTWC 220222 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 722 PM MST Mon May 21 2018 AZZ153-221200- /O.EXP.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/ /O.CON.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 722 PM MST Mon May 21 2018 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 153... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST TUESDAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... * AFFECTED AREA...Fire weather zone 153. * TIMING...Red Flag Warning from noon to 7 PM MST Tuesday. * WINDS...Sustained 20-foot winds from the southwest at 15 to 25 mph with gusts around 35 mph. * RELATIVE HUMIDITY...Minimum humidity values will range from 9 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
836 WWUS85 KTWC 220928 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 228 AM MST Tue May 22 2018 AZZ153-230200- /O.CON.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 228 AM MST Tue May 22 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... * AFFECTED AREA...Fire weather zone 153. * TIMING...Red Flag Warning from noon to 7 PM MST this evening. * WINDS...Sustained 20-foot winds from the southwest at 15 to 25 mph with gusts around 35 mph. * RELATIVE HUMIDITY...Minimum humidity values will range from 9 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
323 WWUS85 KTWC 230147 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 647 PM MST Tue May 22 2018 AZZ153-230300- /O.EXP.KTWC.FW.W.0019.000000T0000Z-180523T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 647 PM MST Tue May 22 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... Winds will continue to diminish this evening with moderate RH recoveries overnight. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson Meyer
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 2:24 PM MST, 2 minutes earlier.
Area forecast discussion, May 21, 2:24 PM MST, 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 224 PM MST Mon May 21 2018 .SYNOPSIS...Breezy conditions are expected again Tuesday with seasonable temperatures thanks to a storm system lingering over Nevada. Then lighter winds and warming temperatures will be in place the remainder of the work week as the storm dissipates and moves northeast. Another dry and breezy system now looks to affect the state this weekend. && .DISCUSSION...The afternoon breeze has kicked in across southern Arizona this afternoon with temperatures climbing to slightly warmer than average levels. Up to this point, moisture trends have also played out as expected with the low level moisture that did move west across the border having already mixed out resulting in dewpoints currently in the teens there. Therefore the thunderstorms (some impressive) have remained over New Mexico and are not expected to be a threat to our forecast area. Tuesday, the storm responsible for today's breeze will still be in place over Nevada resulting in another breezy day rather similar to today. However, temperatures will be 3-5 degrees cooler during the afternoon. Then beyond that, well, what a difference a day makes in the world of models. Over the last several days we have been looking at a fairly significant ridge building over the area late in the week with a storm passing by well to the NW leaving our area baking in 100+ degree heat. Over the last 24 hours models have transitioned in unison to driving that low further south in a path very similar to the current system. It's not just the operational runs, but also every ensemble member making it very hard to ignore, especially since this has been the ongoing pattern of late. This required a good amount of adjustment to the forecast temperatures downward and winds upward, not that I am too sad to see the over 100 degree temperatures disappearing. While the overall trend is cooler in the model world there remains a significant amount of spread in the solutions therefore I only adjusted downward a few degrees. If the operational run of the GFS rings true it will even cooler yet. We will see as this slowly plays out. && .AVIATION...Valid through 23/00Z A few clouds above 20k ft AGL will pass by across northern areas this evening, otherwise expect clear skies. Gusty S-SW surface winds of 10-20 kts with gusts to 35 mph winds will ease after 22/03Z this evening then return Tuesday during the late morning hours through the early evening. && .FIRE WEATHER...Gusty winds and very low humidity levels will continue into the evening with elevated fire weather conditions. Isolated critical conditions have briefly occurred at times across southern AZ, however they have been the exception rather than the rule. The White Mountains has a stronger wind field and as a result more widespread critical conditions from the Alpine District northward. A Red Flag Warning is in effect for that. Tuesday we will have very similar wind and RH conditions and after coordinating with the Flagstaff office, we have issued a Red Flag Warning for Tuesday afternoon over the same area, the Alpine District with Flagstaff issuing one from there north. Quieter days are expected Wednesday into Friday with lighter winds and warmer than average temperatures. A change from previous thinking relates to the weekend where instead of a an upper level ridge with light winds and very hot temperatures, its beginning to look like we will be affected by another system similar to what we have at that moment. That would mean gusty winds and only a little bit warmer than average, again like today and Tuesday with elevated to locally critical fire weather conditions. && .TWC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MST this evening for AZZ153. Red Flag Warning from noon to 7 PM MST Tuesday for AZZ153. && PUBLIC...Cerniglia AVIATION....Cerniglia/Rasmussen FIRE WEATHER...Cerniglia/Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.